Alabama, 2021Strong Wind in Alabama, October 28, 2021
October 28, 2021 · NWS HUN · 1 event in 1 county or zone
Southerly winds ahead of a strong low pressure system became strong and gusty during the overnight hours of the 27th into the early morning hours of the 28th. Wind gusts over 40 mph were observed in the higher elevations of northeast Alabama, with gusts of 30-35 mph reported in valley locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly winds ahead of a strong low pressure system became strong and gusty during the overnight hours of the 27th into the early morning hours of the 28th. Wind gusts over 40 mph were observed in the higher elevations of northeast Alabama, with gusts of 30-35 mph reported in valley locations. A few trees were knocked down in parts of Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 27, 9:41 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Oct 27, 9:41 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1041 PM CDT Wed Oct 27 2021
.UPDATE...
For 06Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 854 PM CDT Wed Oct 27 2021
A low pressure system located over western AR and eastern OK will
continue to push eastward tonight. Ahead of it, a cold front
stretching along the MS/AL state line from the Gulf Coast northward
towards the AL/TN state line. SFC obs show a warm front in southwest
AL that has kept the warmer and more unstable airmass well to our
south this evening. Rain as of 02z is about to enter the CWA, but it
may struggle as it moves eastward given dewpoints still in the mid
40s across most of the forecast area. Based on current trends and
latest CAM guidance, which shows the band of rain weakening across
northern AL, have opted to remove thunder from the forecast tonight.
As the aformentioned low pressure system gets closer to the area
later tonight, gradient winds increase considerably. No changes were
made to the wind advisory that goes into effect at 03z. Winds should
increase overnight before peaking around daybreak. Expect peak wind
gusts 35-40 mph.
.SHORT TERM...(Thursday through Friday)
Issued at 145 PM CDT Wed Oct 27 2021
The initial band of showers will shift northeast of the area before
daybreak, with a second band likely to develop at the rim of the dry
slot/occluded front. This band is expected to exit our northeast
counties by 18Z, with a wind shift and decrease in wind speeds behind
the occluded front. The upper low will become stacked near or around
the MO bootheel Thursday afternoon and evening. Strong cold air
advection and additional spokes of vorticity will bring patches of
showers through Thursday night into Friday. In fact, the coldest
pocket of air at 850 mb will rotate southeast into central and
southern AL. As a result, temperatures will remain nearly steady in
the lower to middle 50s on Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 145 PM CDT Wed Oct 27 2021
Two last spokes of vorticity/shortwaves drop southeast Friday night
into early Saturday. Precipitation will become less persistent
Saturday afternoon, and ending by evening. If the lower clouds can
hang on through early Sunday morning, lows will only reach the upper
40s. However, if clearing can take place, we may need to lower future
updated temperatures.
A rapid transition to more zonal flow will take place across the
lower CONUS Sunday through Tuesday, with modifying temperatures.
Highs should be back in the 60s those days. Another cold front may
drop southeast into the region late Tuesday night into Wednesday, but
there remains considerable disagreement on this and corresponding
rain chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1040 PM CDT Wed Oct 27 2021
Flying conditions will deteriorate through the overnight hours into
tomorrow as a front swings through the area. Rain at the onset of the
forecast period will slowly drop ceilings, but should remain VFR
until a more well defined line of showers moves through the terminals
closer to daybreak. Biggest concern overnight is winds and low level wind
shear increasing. Closer to daybreak, ceilings and visibilities drop
down to MVFR and remain there through the end of the forecast period.
Some model guidance suggests IFR ceilings tomorrow morning, but left
out for now do to low confidence.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 1 PM CDT Thursday for ALZ001>010-016.
TN...Wind Advisory until 1 PM CDT Thursday for TNZ076-096-097.
&&
NEAR TERM...GH
SHORT TERM...17
LONG TERM...17
AVIATION...GH
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 27, 8:08 PM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
908 PM CDT Wed Oct 27 2021
ALZ001>010-016-TNZ076-096-097-281715-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
908 PM CDT Wed Oct 27 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Strong, gusty winds will develop late tonight across the Tennessee
Valley. Wind gusts 35 to 40 mph will be possible, especially in
areas of high terrain across northeastern Alabama. A Wind Advisory
is in effect for the entire area from 10 PM this evening through 1 PM
Thursday afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Strong, gusty winds will continue through early Thursday afternoon
across the Tennessee Valley. Wind gusts up to 40 mph will be
possible, especially in areas of high terrain. A Wind Advisory is in
effect for the entire area through 1 PM Thursday afternoon.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Strong Wind, Jackson
- When
- October 28, 2:00 AM CST to 7:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Small trees and limbs were knocked down on area roadways in the Section and Bryant area, and other high elevations of the county. Wind gusts up to 45 mph were observed at times in nearby areas in these higher elevations.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, October 28, 20211 death · 50 kt wind · 12 events
- High Surf in American Samoa, October 28, 20211 death · 1 event
- Coastal Flood in Maryland, October 28 to 30, 2021$1.6 million · 4 events
- Coastal Flood in Virginia, October 28 to 30, 2021$200,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, October 28, 202115 events
- Coastal Flood in New Jersey, October 28 to 30, 202115 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, October 28, 202114 events
- High Wind in Kansas, October 28, 202157 kt wind · 12 events
- High Wind in Kansas, October 28, 202158 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, October 28 to 29, 20218 events
- Excessive Heat and High Wind in California, October 28 to 30, 202155 kt wind · 7 events
- High Wind in Oklahoma, October 28, 2021$10,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983498.